A recent survey carried out amongst 100 veterinary practitioners by a UK based insurance company, revealed that more than 75% of the participating vets reported to have treated pets that have ingested human medication in the last year. While on most of these cases animals had ingested human medicines by accident, in 28% of them (over a quarter!) owners had deliberately given human drugs to their pets. Most cases (76 per cent) involved dogs, however other animal species were also affected.
According to the survey the most common types of medication ingested were paracetamol, ibuprofen, specificprescribed medications (e.g. for heart conditions or diabetes) contraceptive pills, anti-depressants and sleeping tablets. Pet owners believed that paracetamol would help their pet with conditions like arthritis and limping.
Many owners are not aware that giving human medication to pets is extremely dangerous as it can cause serious illnesses or even death! These incidents happen because owners are trying to help a pet that seems unwell and often believe that if a drug is safe for us, it is also safe for our four-legged friends. This is particularly common with pain relief medications. These caring owners have their hearts in the right place but by trying to help their pet with human drugs they are in fact putting them at risk!
Many human medicines are toxic for pets. Even if the active substance within a human drug is also appropriate for a dog, for example, the adequate dose to be administered is very different.
Our companion animals have different metabolisms from humans which means that human medications can have devastating effects on their organs. A drug that is safe for people like paracetamol or ibuprofen can cause liver and kidney failure to pets. In some cases, the toxic effect of these drugs can be fatal.
Please be very careful and keep all medications out of reach from your pets. Do not assume that a smaller amount of human medicine is safe for your pet and seek veterinary advice before giving it any type of medication.If you suspect that your furry friend has ingested human medication, take it to see a vet immediately.
Read the previous article: Understanding your horses nutritional requirements